MAUDE Adverse Event Report: BARD PERIPHERAL VASCULAR, INC. VALEO BALLOON EXPANDABLE; CATHETER, BILIARY, DIAGNOSTIC

BARD PERIPHERAL VASCULAR, INC. VALEO BALLOON EXPANDABLE; CATHETER, BILIARY, DIAGNOSTIC
Catalog Number EV08182CD
Medical Device Problem Codes Detachment of Device or Device Component (2907); Device Dislodged or Dislocated (2923)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/13/2017
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during an angioplasty procedure in the superior vena cava, the stent allegedly dislodged from the balloon while advancing through the sheath.Another balloon and a larger sheath was used to complete the procedure.There was no reported patient injury.
 
Additional Manufacturer Narrative
Manufacturing review: the device history records were reviewed with special attention to the raw materials, subassemblies, manufacturing process and quality control testing.This lot met all release criteria.There was nothing found to indicate there was a manufacturing related cause for this event.This is the only complaint reported to date for this lot number and failure mode.Visual/microscopic inspection: the balloon does not appear to have been previously inflated.The balloon size for this product is printed on the balloon hub of the catheter and identified the returned sample as an 8mm x 18mm balloon.The stent was returned detached from the balloon.No other anomalies were noted to the catheter.The balloon was examined and the stent crimp impression was visible, indicating that the stent was crimped on the balloon at the manufacturing site.One of the struts on the stent was noted to be bent slightly outward.No other anomalies were noted to the device.Functional/performance evaluation: the patency of the guidewire lumen was tested using an in-house 0.035¿ guidewire, and it passed without issue.Medical records review: medical records were not provided; therefore, a review could not be performed.Image/photo review: images/photos were not provided; therefore, a review could not be performed.Conclusion: the catheter was returned with the stent detached from the balloon, confirming the investigation for stent detachment; the reported stent dislodgment, remains inconclusive.Per the reported event details, the user alleged that the cook introducer sheath that they were using was a 6fr sheath.However, the user alleged that the inner lumen of the sheath was smaller in diameter than the listed outer diameter of the reported device.Additionally, the user stated that they pushed back on the device once they realized the stent was dislodged, causing damage to the stent; this damage is consistent with the bent stent strut found during the evaluation.Although it is possible that the alleged sheath size discrepancy contributed to the reported issue, the definitive root cause could not be determined as the stent was returned fully detached from the balloon and as the cook sheath was not returned with the device.Labeling review: the current ifu (instructions for use) states: warnings: should unusual resistance be felt at any time during the insertion process, do not force passage.If resistance occurs during movement through the sheath/guiding catheter, the stent/catheter should be withdrawn carefully.During implantation, if resistance occurs after the stent has exited the sheath/guiding catheter or if the stent cannot be delivered to the target location, attempts to retract the stent/catheter into the sheath/guiding catheter may result in dislodgement and embolization of the stent.The stent/catheter/sheath/guiding catheter should be removed as a single unit.Precautions: inspect the valeo vascular stent and delivery system prior to use to verify that the stent has not been damaged during shipment or handling and that the device dimensions are suitable for the specific procedure.Do not attempt to remove or adjust the stent on the delivery system.Stent/delivery system preparation: remove the stent/delivery system from its packaging [and remove the transport mandrel and balloon sheath from the distal end of the catheter if present] inspect the stent for adherence to the balloon and centered placement in relation to the balloon marker bands.Do not reposition the stent or hand crimp.
 
Event or Problem Description

Brand Name
VALEO BALLOON EXPANDABLE
Common Device Name
CATHETER, BILIARY, DIAGNOSTIC
Manufacturer (Section D)
BARD PERIPHERAL VASCULAR, INC.
1625 w 3rd st.
tempe AZ 85281
MDR Report Key6561687
Report Number2020394-2017-00441
Device Sequence Number700459
Product Code FGE
UDI-Device Identifier00801741000805
UDI-Public(01)00801741000805(17)180720(10)GFAT2564
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
K052132
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/26/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/20/2018
Device Catalogue NumberEV08182CD
Device Lot NumberGFAT2564
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/27/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 04/13/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date05/11/2017
Supplement Report FDA Received Date06/26/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age4 YR
Patient Weight12